Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Phoenix, AZ

July 14, 2022Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2022, 7:44 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2022, 7:44 PM MST (02:44 UTC)
Expired
Jul 14, 2022, 10:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:55 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 4:55 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Thu Jul 14 2022

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Above normal temperatures will persist through at least early
next week with highs reaching 110 degrees or better across most
lower desert locations through Sunday and just below 110 degrees
starting Monday. Moisture has improved over much of the area
which will allow for better shower and thunderstorm chances
through the upcoming weekend. Storms will be most prevalent and
concentrated over south-central Arizona and higher terrain areas,
with today and Sunday potentially seeing the most widespread
storm activity.

&&

.DISCUSSION...
Early afternoon satellite shows widespread thunderstorms across
northern AZ, which developed fairly early this morning in a very
unstable airmass. Convection across southern AZ has been a little
slower to respond with lower overall instability as thermodynamic
profiles above the boundary layer are more moist adiabatic, but
convection has begun bubbling up. The robust convection over
northern AZ is slowly building south with southward-moving
outflow boundaries. Whether these outflows continue to generate
new convection as they propagate further into the lower deserts
this afternoon and evening remains to be seen. RAP soundings in
Phoenix are still showing the environment is capped, which is
evident with the lack of convective CU. However, mesoanalysis is
depicting up to 1000-1500 J/kg SBCAPE. So, it will come down to
whether the outflows are strong/deep enough to overcome the cap.
Hi-res CAMs do support more robust development eventually this
afternoon down in Pima and parts of Pinal county. Any colliding
outflows from convection to the north with that to the south will
certainly help overall chances at lower elevations.

The environment is still supportive of strong to severe storm
impacts with 50-70% HREF probabilities of greater than 35 mph
convective winds. DCAPE values are upwards of 1500 J/kg. Blowing
dust will be a concern again later this afternoon, especially in
the prone areas like western Pinal county. Mean winds are a
little stronger today, compared to yesterday, at 10-15 kts from
the southeast. This may limit the overall flooding threat, with
storms less likely to linger in one spot. However, decent rain
rates up to 1 inch or higher will still be possible with the
deeper moisture profiles. So, flash flooding will still be
possible, especially with any training of storms. Most hi-res
models show at least isolated convection continuing into the
overnight hours with a weak wave embedded in the southeast flow.
NBM PoPs remain around 20-25% through midnight before gradually
dropping off. Buoyancy will be lower during the overnight hours,
thus impacts will not be as great with any showers or storms. Any
activity should wane before or shortly after sunrise Friday.

.PREVIOUS DISCUSSION...
Starting Friday, further complexities will be added to the storm
outlook as drier air will start to work into eastern Arizona from
New Mexico, but the upper levels are likely to become even more
supportive for storms by Friday night as an easterly upper level
inverted trough tracks through northern Mexico, just clipping
southern Arizona. Current forecast thinking is that Friday may see
more limited storm activity due to the drier air and the
potential for a somewhat worked over atmosphere from today's
activity. The HREF generally supports less storm coverage on
Friday, but also a westward expansion in the storm potential as
instability increases across southeast California. The influence
of the upper level disturbance is likely the biggest unknown going
into Friday night and then through the rest of the weekend as
winds aloft are forecast to increase across the region. Drier air
is still seen impacting far eastern Arizona through the weekend,
but areas west of a Tucson to Gila County line are still likely
to have enough moisture for daily chances for storms. The best
upper level support seems to fall on Sunday, so as long as
moisture is sufficient, Sunday may be a more favored day for storm
activity. Looking at early next week, the pattern is likely to
shift again as we seem to lose upper level support, but could see
a moisture increase out of Mexico. Either way, it seems likely we
will see at least a slight chance of storms each day through early
next week.

Very warm temperatures will remain a concern through at least the
weekend with H5 heights of 593-597dm persisting over the region.
NBM forecast highs of 110-114 degrees are mostly seen across the
Arizona lower deserts through Sunday, while southeast California
is expected to peak mostly in a 112-116 degree range Friday-
Sunday. These forecast temperatures show enough High HeatRisk
across the western half of Imperial County for us to issue an
Excessive Heat Warning Friday through Sunday. Some slight relief
from the heat is likely for next week as NBM guidance shows high
temperatures dropping just below 110 degrees starting Monday.

&&

.AVIATION...Updated at 2355Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern remains the potential for gusty
outflow winds as well as thunderstorms near area terminals this
evening. Expecting an initial switch to northerly over next hour or
less as outflows from storms over Yavapai County move into the
metro. Another switch to more easterly outflows is anticipated
around 03Z as outflows from storms further to the east and southeast
move into the region. Still uncertainty as far as the direction will
be with this 03Z switch, depending on which exact outflows become
dominant as they move into the Phoenix metro. The TS themselves will
likely move close enough to include VCTS at all locations and cigs
down to about BKN120. However, chances for storms actually impacting
the terminals is less (20-30%). Most storms will dissipate after 05z
with some lingering mid level cigs prevailing and winds becoming
more typical easterly. A earlier-than-usual switch is once again
forecast for Friday with chances for TS returning Friday evening. At
this point, confidence is too low to put anything more than VCTS and
a wind shift to easterly is the TAFS as this point.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will favor a southeasterly component while winds at
KBLH will favor a southerly component through the TAF period. Wind
speeds to remain aob 10 kts for the most part with some afternoon
breeziness at times, especially at KBLH. Otherwise, expect FEW-SCT
clouds aoa 15 kft.

&&

.FIRE WEATHER...
Daily shower and thunderstorm chances, generally 20-40% each day,
are expected over the Arizona high terrain through early next week,
while chances (10-30%) will expand westward over the lower deserts
through Friday. The main threats from the mainly afternoon/evening
thunderstorms will be lightning, strong outflow winds, and
locally heavy rainfall. Modest moisture levels will keep minimum
afternoon humidities mostly to between 15-20% across the lower
deserts to upwards of 25% over higher terrain areas. Wetting
rainfall chances will remain fairly low with daily chances 5-15%
for the lower deserts to upwards of 15- 25% over higher terrain
areas. Winds will generally follow diurnal patterns with some
enhanced upslope afternoon breeziness common most days. Above
normal temperatures will persist through at least the weekend with
daily readings 3-6 degrees above normal.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Sunday for
     CAZ562-563-566-567.

&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Frieders
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Jul 14, 5:22 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST Thu Jul 14 2022

AZZ547-556>558-563-150100-
Southeast Gila County AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
522 PM MST Thu Jul 14 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 600 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 8 miles east of Roosevelt,
moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sugarloaf Mountain, Roosevelt, Tonto National Monument, Four Peaks,
Roosevelt Dam, Apache Lake, Tonto Basin and Roosevelt Estates.

This includes the following highways...
AZ Route 87 between mile markers 204 and 206.
AZ Route 188 between mile markers 228 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Roosevelt or Apache Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3379 11113 3376 11099 3364 11092 3368 11086
      3365 11083 3335 11110 3370 11154 3385 11121
TIME...MOT...LOC 0021Z 150DEG 19KT 3368 11098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

18
Special weather statement, Jul 14, 6:35 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
635 PM MST Thu Jul 14 2022

AZZ558-560>562-150215-
San Carlos AZ-Dripping Springs AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
635 PM MST Thu Jul 14 2022

...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 715 PM MST...

At 635 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Christmas, moving northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Hayden, Christmas, Central Heights-Midland City, Claypool and
San Carlos Reservoir.

This includes the following highways...
US Highway 60 between mile markers 250 and 251.
AZ Route 70 between mile markers 253 and 254.
AZ Route 77 between mile markers 135 and 141, near mile marker 143,
and between mile markers 146 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 11046 3319 11050 3314 11059 3315 11063
      3308 11070 3307 11073 3304 11072 3299 11077
      3299 11079 3323 11094 3343 11083 3320 11045
TIME...MOT...LOC 0135Z 116DEG 25KT 3314 11066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18
Special weather statement, Jul 14, 7:06 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
706 PM MST Thu Jul 14 2022

AZZ547-552-553-555-556-558-560>563-150300-
Southeast Gila County AZ-Tonto Basin AZ-Northwest Pinal County AZ-
San Carlos AZ-Apache Junction/Gold Canyon AZ-Dripping Springs AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
706 PM MST Thu Jul 14 2022

...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 800 PM MST...

At 706 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Globe to 9 miles southeast of
Top-Of-The-World to near Kearny to 13 miles west of Dudleyville.
Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Globe, Superior, Miami, Cutter, Top-Of-The-World, Claypool,
Coolidge Airport, Florence Junction, Queen Valley, Central
Heights-Midland City, Kings Ranch, Boyce Thompson Arboretum, Gold
Camp, Inspiration and Valley Farms.

This includes the following highways...
US Highway 60 between mile markers 204 and 258.
AZ Route 70 between mile markers 253 and 265.
AZ Route 77 between mile markers 153 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 11076 3306 11082 3324 11095 3290 11144
      3290 11147 3328 11149 3345 11140 3360 11105
      3338 11046
TIME...MOT...LOC 0206Z 114DEG 21KT 3339 11071 3324 11089 3311 11098
3287 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

18
Local storm report, Jul 14, 7:44 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
744 PM MST THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     15 SSW MOBILE           32.86N 112.38W
07/14/2022  M51 MPH          MARICOPA           AZ   TRAINED SPOTTER

            WIND GUST OF 51 MPH USING DAVIS INSTRUMENT.
            BLOWING DUST -- UNKNOWN VISIBILITY.

&&

CP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:22 PM MSTSpecial Weather StatementPSRGila38 min
Jul 14, 6:22 PM MSTDust Storm AdvisoryPSRPinal41 min
Jul 14, 6:35 PM MSTSpecial Weather StatementPSR40 min
Jul 14, 7:06 PM MSTSpecial Weather StatementPSRPinal54 min
Jul 14, 7:15 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal45 min
Jul 14, 8:05 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 14, 8:43 PM MSTSpecial Weather StatementPSRPinal47 min
Jul 14, 8:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 14, 9:17 PM MSTDust Storm AdvisoryPSRMaricopa58 min
Jul 15, 4:17 PM MSTSpecial Weather StatementPSRLa Paz28 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.